Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 3, NWS Topeka, KS

March 17, 202223 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 17, 2022, 2:10 PM CDT for 23 counties in Kansas. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 2:10 PM CDT (19:10 UTC)
Expired
Mar 18, 2022, 12:00 PM CDT
In force
22 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS73 KTOP 171910
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
210 PM CDT Thu Mar 17 2022

KSZ008-020-034-180300-
/O.NEW.KTOP.WI.Y.0003.220317T1910Z-220318T0300Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
210 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ009>012-021>024-035>038-180315-
/O.NEW.KTOP.WI.Y.0003.220317T2000Z-220318T1700Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
and Paxico
210 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT UNTIL NOON CDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ026-039-040-054>056-058-059-180315-
/O.NEW.KTOP.WI.Y.0003.220318T0000Z-220318T1700Z/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
210 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT
FRIDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, 
  Coffey and Anderson Counties.

* WHEN...From 7 PM this evening to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Baerg

$$
3 follow-up statements
632 
WWUS73 KTOP 180259
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
959 PM CDT Thu Mar 17 2022

KSZ008-020-034-180400-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T0300Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
959 PM CDT Thu Mar 17 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

The wind advisory will be replaced with a winter weather advisory
at 10 PM this evening. After this time, winds will continue to
gust up to 50 MPH while rain gradually changes to snow overnight.
This will result in poor visibility with near blizzard conditions
possible.


$$

KSZ009>012-021>024-035>038-181100-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
and Paxico
959 PM CDT Thu Mar 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ026-039-040-054>056-058-059-181100-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
959 PM CDT Thu Mar 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT FRIDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, 
  Coffey and Anderson Counties.

* WHEN...From 7 PM this evening to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
441 
WWUS73 KTOP 180851 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
351 AM CDT Fri Mar 18 2022

KSZ009>012-021>024-035>038-181700-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
and Paxico
351 AM CDT Fri Mar 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ026-039-040-054>056-058-059-181700-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
351 AM CDT Fri Mar 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, 
  Coffey and Anderson Counties.

* WHEN...Until noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
087 
WWUS73 KTOP 181651
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1151 AM CDT Fri Mar 18 2022

KSZ009>012-021>024-035>038-181800-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
and Paxico
1151 AM CDT Fri Mar 18 2022

...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY...

North winds will remain breezy this afternoon, but are no longer 
expected to reach advisory levels. Thus, the Wind Advisory will 
be allowed to expire.

$$

KSZ026-039-040-054>056-058-059-181800-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, 
Burlington, Lebo, and Garnett
1151 AM CDT Fri Mar 18 2022

...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY...

North winds will remain breezy this afternoon, but are no longer 
expected to reach advisory levels. Thus, the Wind Advisory will 
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 12:40 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 17, 12:40 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1240 PM CDT Thu Mar 17 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 322 AM CDT Thu Mar 17 2022

Key messages:

- Widespread, much needed rain is on its way later this afternoon
and evening.  A quick transition to snow may bring minor
accumulations over far north central Kansas early Friday morning.

- After a cooler Friday, temps recover into the 60s and 70s this
weekend.  Elevated fire conditions return Sunday afternoon.

- Active pattern carries rain chances Monday and Tuesday, followed
by cooler temperatures mid-week.

Mid to high level clouds are increasing ahead of the next mid level
shortwave trough to impact the region, as the axis enters southern
CO this morning. Inverted sfc trough axis stretches from the Texas
panhandle into north central Kansas, resulting in a range of temps
over the CWA.  East central areas are mild in the lower 60s with
southerly winds while north central KS is around 50 degrees with
light northerly winds. Wind speeds are going to quickly increase by
mid morning however as the midlevel wave translates into the
panhandles and eventually southern Kansas this evening. North
central and portions of northeast Kansas pickup from the northeast
at 15 to 25 mph sustained with gusts in excess of 35 mph throughout
the afternoon.  Temps are much cooler here with the CAA inhibiting
highs to the low and mid 50s. South of the front across east central
KS, upper 60s to low 70s are the norm before the front moves through
during the afternoon, shifting winds to the northeast at 15 to 25
mph sustained. Held off on a wind advisory at this point, but could
certainly see the potential towards early evening as the system
deepens and strong frontogenesis induces a tightening pressure
gradient stretching throughout the CWA. Forecast wind gusts are up
to 50 mph overnight with sustained speeds are from 20 to 25 mph.

In terms of precip, did not make major changes to QPF amounts. I did
however delay the start of rain chances to the early afternoon over
north central KS and late afternoon/early evening elsewhere.
Observations coupled with short term guidance show an initial wave
developing precip across southern NE, possibly impacting far
northern KS by early afternoon.  The main rain show develops over
southwest KS in the afternoon before lifting northeast into our area
by early evening.  Rain may be heavy at times throughout the
overnight period, totaling from 0.75 to just over 1 inch of rainfall
into Friday afternoon. Isolated thunderstorms remain possible
towards east central KS where MUCAPE increases to around 500 J/KG.
This is short lived however, diminishing as the heavy rain axis
moves in.

Much of the forecast focused on the snow potential overnight as
strong frontogenetical forcing noted at 600-850 mb enhances
precipitation bands in the vicinity of central KS. Model guidance is
varying on how quickly temps fall into the middle 30s, leading to
some uncertainty on snowfall transitions and any accumulations.
Areas where the frontogenetical bands coincide with near freezing
temps may see several inches of snow, however confidence is decent
that this occurs west of the CWA, with little impacts expected to
north central Kansas.  Light snow accumulations on grassy and
elevated surfaces are possible with amounts ranging from a trace to
1 inch. Highest amounts up to 2 inches are centered north of highway
36, near the Nebraska border from Republic through Marshall
counties. Decided to forgo on an advisory at this point, due to the
warm ground temps, light accumulations, and minimal impacts with the
snowfall timing being brief and during the overnight period.

The rain may linger into Friday afternoon, especially towards
eastern Kansas as the upper trough slowly exits in the early
evening. The cloud cover and rain cools highs a few more degrees
with readings around 50 degrees.

Weekend remains pleasant with highs Saturday rebounding into the
60s, 70s likely by Sunday as south winds increase from 15 to 20 mph
sustained.  RH values drop to near 30%,creating elevated fire
weather concerns in the afternoon.

The next slow moving upper trough is progged to bring another round
of rainfall to the region Monday afternoon through Tuesday. At this
time, best chances for thunder are south of the CWA. Cooler, near
normal highs return mid next week in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Mar 17 2022

VFR conditions will continue into the evening hours. Flight
conditions will gradually deteriorate into the evening and
overnight as precipitation overspreads the area from west to east.
IFR conditions are expected to begin by 06Z and persisting through
much of the morning hours. Northeast winds will back to the north
and increase to 25-35 MPH with gusts up to 45 MPH from late this
afternoon into Friday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...22
AVIATION...Baerg
Hazardous weather outlook, Mar 17, 3:26 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
326 AM CDT Thu Mar 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-180830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
326 AM CDT Thu Mar 17 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible late this
afternoon into early evening for portions of east central and
northeast Kansas, generally south of Interstate 70.

Light snow is expected across portions of north central and
northeast Kansas after midnight. Light snow accumulations from a
trace to 2 inches are possible, likely accumulating on grassy and
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:07 PM CDTWinter Weather AdvisoryTOPClay, Cloud, Marshall, Nemaha, Ottawa, Republic and 1 more19 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.